Levo start up side effects: Hi everyone. I am on... - Thyroid UK

Thyroid UK
108,972 members126,562 posts

Levo start up side effects

patez
patez

Hi everyone.

I am on day 2 of starting 25 mcg levothyroxine, taken in the morning, and waiting 30 minutes before a coffee and breakfast.

I feel terrible today, with a high resting heart rate of around 90 bpm, but fluctuating between 70 - 134 bpm. I have been shivering and shaking, and feeling a bit unsteady, and very fatigued.

Is this normal, and if it is, how long before those side effects go away?

Patez

8 Replies
oldestnewest

Could you post your blood test results for when you were diagnosed with hypothyroidism? People can then give better advice.

Always get and keep a copy of all blood tests and ensure the results include the laboratory ranges as they can vary. You need the ranges to interpret the results. If in the UK, you can register with your GP practise for online patient access to blood test results.

Unless you are very old, very young, have a heart condition or are frail then 50mcg is the usual starter dose. Which type of levothyroxine are you taking?

Edit: As Seaside Susie says below, you should not take levothyroxine if you are not hypothyroid and if your blood test results do not confirm hypothyroidsm then you are unwise to take it.

patez
patez
in reply to Nanaedake

Hi.

You will probably see my replies, as your edit suggests you are watching this post.

There are many forms/reasons for hypothyroidism.

Central Hypothyroidism is one form, with all the same symptoms as Primary Hypothyroidism, and my blood tests, and symptoms do actually suggest some form of hypothyroidism? Low T4 mainly?

Pituitary or hypothalamus related? I don't know!

Problem is that I can't really afford a private CT or MRI scan!

I suspect hypothalamus, because of my heat intolerance?

What has caused my recent "crash" today?

As SeasideSusie has ruled out the levothyroxine as being the cause, after only 2 days of starting the levothyroxine, I have considered what caused my sudden severe "crash" today?

It may be because I have significantly reduced my clonazepam and stopped taking the propranolol (for diagnosed essential tremor), because I wanted to give the levo a chance, without "masking" it?

Withdrawal symptoms of lowering my clonazepam, and/or stopping taking the propranolol could be the reason for today's very sudden "crash"?

Maybe?

Took the usual clonazepam and the propranolol, this evening, and feel an awful lot better!

Bp is fine now at 134/81, but resting bpm is still 90!

So?

I don't know!

Keep on taking my normal medication, but give the levo a chance?

Once the levo actually kicks in, then maybe I can reduce my other my other "essential" medication?

Believe me, I "know" that I need the clonazepam! Without it, I end up in A&E with panic attacks, which feel like a heart attack! The essential tremor may also get resolved with the thyroid medication?

My hopes are that I have a hypothyroid problem, which may lead to me not being reliant on "masking/hiding" my actual problem, by taking other medications to treat/mask the "actual" problem?

Basically?

I just want to feel "normal" again!

2 years ago, I was fine, then "something" went wrong!

Patez

Nanaedake
Nanaedake
in reply to patez

You need to take an evidence based approach. What is the biochemical evidence for a thyroid condition? As you are on a number of medications you cannot judge by symptoms since many conditions, deficiencies and medicines can cause symptoms similar to thyroid disease.

patez
patez
in reply to Nanaedake

Hi.

Thank you for your input.

Evidence based approach?

I think I have already answered that?

Low T4 and fairly low TSH is indicative of central hypothyroidism. That is the biochemical evidence!

My other medications do not effect the actual thyroid test results!

Symptoms may be similar, but facts are facts!

Low TSH along with low T4 is not "normal"?

Patez

SeasideSusie
SeasideSusieAdministrator

Patez

It was pointed out to you that your results do not confirm hypothyroidism and it was unwise to take Levo

healthunlocked.com/thyroidu...

However, as it takes about 6 weeks for Levo to be fully absorbed, there is no immediate effect from taking Levo like there is with an aspirin for a headache. It's unlikely that what you are experiencing is due to the Levo.

Normal resting heartbeat is between 60-100bpm.

patez
patez
in reply to SeasideSusie

Hi.

Thanks for the reply.

I don't know how to create a link to posts, but I think this is it healthunlocked.com/thyroidu..., and I did receive this advice from one of your member on here:

ShootingStars

Hi patez. At first glance at your labs it's clear that both of your thyroid hormones are much too low, ie hypothyroid. So I calculated their percentages. Your FT3 is only 43% of range and your FT4 is only 30% of range. No wonder you don't feel well and have all of those hypo symptoms! Those low levels of thyroid hormones will make you feel very sick and cause symptoms. These low levels are obviously not optimal levels for you to be symptoms free. Taking carbimazole slows down the thyroid and makes it become hypo. Do you have your labs from when a doctor diagnosed you as hyper?

Your TSH is good/low, but this does not mean your thyroid is functioning correctly. TSH is not a thyroid hormone anyway, so it is not a reliable gauge for thyroid status. A potential cause of low TSH along side low FT3 and FT4 is a pituitary or hypothalamus malfunction. This is called Central Hypothyroidism.

I would feel like complete garbage if I had low thyroid hormone levels like yours. I have been that low and even lower than what you currently are in the past, and I felt so sick, could not function or work, just as you are experiencing. I feel ill and have hypo symptoms if my FT3 is not between 65% and 75% (much higher and I get hyper symptoms), and if my FT4 is not at 60%-70% (much higher and I get hyper symptoms). If my levels slip below these percentages I am so sensitive (as many people are) to my thyroid levels, that I know it right away, immediately run tests, and my tests show my levels have decreased. That's when I increase my meds to bring thyroid hormones back up to be as close to symptom free as possible.

Of course, I am confused, and also quite desperate!

So fed up with feeling sick for 2 years, and getting worse!

I have to try and think what brought on those symptoms today, if it is not the levothyroxine?

It could be "withdrawal symptoms from "cutting back" on the Clonazepam? I did skip my evening clonazepam dose for 2 days now, and I did then have a bad night with insomnia?

I guess though, as it is unlikely to be the levothyroxine, there is no harm in me continuing to take it though?

As I have said, this is only a "trial", and trying anything and everything to find out what my problem is?

It "could be" central hypothyroidism, but I can't get a scan done out here to check the hypothalamus!

I do suffer quite badly in hot/humid climates with excessive sweating and odema of the hands and feet/ankles, which does suggest a hypothalamus problem? "Broken thermostat" to put it in basic terms?

Thank you so much though for your continued support.

Patez

Yes, it was normal for me when starting treatment. I felt like death until I got to the right dosage. Take heart that you're on your way to getting better. Have you had vitamins etc. checked too?

patez
patez
in reply to Boon79

Hi.

Thank you for your reply and support.

I have not had vitamins checked. Cost is a factor! I take Vit d3, vit c, vit b12 (regular self IM), folic acid and b complex, and just finished a course of iron supplements, so I think my Vit and ferritin and folate levels should be fine?

I am not sure if I am going to be able to go through this though, because it is debilitating now, and only came on as soon as I started the levo. And it will be a very long journey if it continues for the many months before I would be near to my right dosage!

Patez

You may also like...